How does one come off of PPI's?? Please help!
I feel so discouraged.
I truly, truly feel that PPI's are wrecking my stomach. I started on Prilosec about 5 years ago for GERD. A few weeks after starting I started getting really bad burning pain in my stomach. I had a GI do a full workup and found nothing. She switched me several times until Prevacid was able to help.
A couple years went by. The heartburn would come and go but I wouldn't notice the stomach burning pain as much. When the heartburn would come back, they would increase my dosage of Prevacid to where I was taking around 40mg twice a day.
Then last April it all came back!! Lots of nausea, burning pain, etc. Ive had a big work up again and all they can find is gastritis.
I truly feel that the PPI's are really causing problems!! I have burning throughout the intestinal tract, trouble going to the bathroom (constipation), nausea and the burning pain is unrelentless.
Anyone else have problems with PPI's like this?? Whats a good H2-blocker to switch to? Ive tried zantac and Pepcid and neither seem to help a lot.
Talk to your doctor, Nancy. If you cannot get an Rx that works for you within a short period of time, then you have the wrong doctor. If you want to hide from your doctor the fact that you are no longer taking the pills, then talk to your pharmacist about how to go off the prescription.
No, my GI dr knows. Hes supportive too. However, he almost thinks you can just quit and thats it. That may work for someone who has been on them a very short time, but not for someone who has been on them for more than 5 years!
He's a good dr and he is trying very, very hard to help me out.
I had the same problem with PPIs! It really helped the GERD symptoms but tore up my stomach-I had many stomach symptoms: burning, a gnawing hunger feeling, tenderness, constipation, bloated, etc. I switched to Prevacid and started taking supplements at the same time, not sure which one helped, but I no longer have the stomach issues. The supplements are digestive enzymes and probiotics-ask at your local health food store. Good luck, Julie
Glad I am not alone here! Man, how long did you suffer before you realized it was the PPI's causing your stomach burning pain??
Im on probiotics now and I am also on digestive enzymes. I guess it's just a slow process right?
I wish I would have never, ever, ever gone on ANY PPI's 5 years ago. Right after I started them is when I started getting the burning pain and I should have known THEN that they were causing a major problem ya know?
Did you see a GI dr at all? Did they do any tests and find anything? Thanks for the reply.
It never would have occured to me that the PPIs were related to the stomach problems until another sufferer suggested it. I'd been on the PPIs for about 4 months when I finally put it together. I've been on the supplements for about 3 months now. I think they're helping, but maybe changing PPIs helped too. Or maybe it's an intermittent thing, not sure.
I saw the GI doc (not impressed with him...) and they ordered a gastric emptying test. This is basically when you eat radioactive egg and they watch you digest under a machine. My digestion was slower than it should have been, something that I think is due to the PPIs. That when I started the supplements. I'm also on an immune booster and a product called Ambrotose. All from a company called Mannatech, available on the internet. They're expensive, but helping I think. Good luck, Julie
What supplements are you taking?
I also have the same problems due to my PPIs.
I have some acidoppholus around here, I think that's supposed to help digestion...
Let me know!
I'm on digestive enzymes, probiotics, immune boosters and a product called Ambrotose from Mannatech. Julie
Im taking digestive enzymes from Twin Labs, probiotics from Theralac that you can order.
Once I get off the stupid PPI's then, things might get better. I am trying to come of slowly though.
I'm on Prevacid 30 mg 1 X day. I'd like to come off. What would be a better way to do this:
1. Get an additional rx for Prevacid 15 mg and wean down to that first.
2. One day Prevacid 30 mg; next day Zantac 300 mg; and so on.
a wean down to 15mg sounds good to me. Then after a few days of that, try an H2 blocker like zantac?
Im still trying to come off the PPI's myself. I just break the capsules open, empty a certain amount out, then put the capsule back together and swallow the pill. Yes, my dr is aware that I do this.
Maybe not much use, but this is how i came off of them.
I had an endoscopy done last December and 14 days before i had to come off the PPIs.
So 14 days before i just stopped taking my 20mg/per day omprezole tab. After
about 7 days i felt real bad, rebound perhaps, so i went back on them for 3
days then totally stopped again. After doing that it seemed fine, no rebound
I was only taking them on and off for about a year before that, so i should
imagine if you have been on them longer, then it will be harder. So probably is
best that you come off them slowly, but lowering your daily dose perhaps?
Having said that, i don't know why, but when i did that once, i felt worse. But
i guess different things for different people.
I'm totally off them now, but have to be that little bit more careful to what i
eat etc, compared to being on the PPis.
The reason i came off was because the side affects were worse than the bloody
P.S. My doc told me to only take them when i need them. So if i am going through a bad patch or something, then take them.
From speaking to my doc it seems most people who are on omprezole for instance, have side affects after about a month of being on them, thats why they recommend you only take them when you need them.
Omprezole being the best PPI apparently in the UK. Isn't that the generic name for Nexium, or is it the other way round, or something?
P.P.S I think PPIs are good in some respects. I can't help but think that they
do more harm than good. Anything that does something unnatural to the body
cannot be good.
No one really knows anything long term wise concerning the PPIs either.
Reminds me of cancer patients that are "cured" but they have to go for check-ups for the rest of their lives, as technically they are learning tools for the long term affects of the treatment they went through.
Sorry to go all negative, but good luck!
Thanks for the reply. What kind of side effects did you experience on them??
I agree with you. The manufacturers of these meds even say to only stay on them for about 4-8 weeks. Its the dr's that sometimes decide "Oh, you can be on them indefinately". Pretty scarey!
Im tapering off them too. I also have to be completely off of the nexium for a ph study coming up in a couple of weeks. Figured that would be the perfect time to stop it all together.
After about 3/4 weeks on omprezole, my stomach would feel all fiery, a burning sensation if you will. Also very gassy.
I also started to get a strange uncomfortable feeling around my bottom right rib.
I am still unsure what to think about the side effect concerning my lower right rib area. I think it has something to do with my gall bladder. When i was on the tablets, it was very annoying, like as if someone was pushing a rubber on the end of a pencil from the inside outwards. Was not exactly painful, but very annoying all the same.
Since i have come off the tablets, it has calmed down a lot. Its still a bit sensitive in that area, for instance if i have something leaning on that area, i seem to feel it more....dunno why, but its a hell of a lot better than what it was.
I read somewhere on this forum, that PPIs can actually do more harm than good to your gall bladder, and if you come off them it is possible for the gall bladder to sort itself out. Perhaps thats what is occurring with me???
...anyway back on track. The PPIs did enough to me, to put me off using them for medium term use, but i will most prob take them now and then when i am going through a bad patch.
To be honest its a bit of a vicious circle, and just a case of finding what works for you.
But i would definitely use the "ph study" to kick start coming off of them. Like i said in my last post, i got totally off them from when i had to be off of omprezole for 14 days before my endoscopy.
Good luck, and i hope all goes well.
Just wanted to let you know that the burning pain is EXACTLY what I am experiencing too! When they did the endoscope, they found gastritis but no identifiable cause for it.
I wish I would have NEVER gone on them in the first place!!